Alert archive / Texas / Small Craft Advisories in 2016

Small Craft Advisory 55, NWS Brownsville, TX

December 15, 2016

NWS Brownsville, TX issued this small craft advisory at Dec 15, 2016, 3:33 AM CST. It took effect at Dec 15, 2016, 6:00 AM CST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Dec 15, 2016, 3:33 AM CST (09:33 UTC)
In effect from
Dec 15, 2016, 6:00 AM CST
Expired
Dec 15, 2016, 3:00 PM CST
In force
9 hr
Issued by
NWS Brownsville, TX

The text

As transmitted.

247 
WHUS74 KBRO 150933
MWWBRO

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BROWNSVILLE TX
333 AM CST THU DEC 15 2016

...HAZARDOUS MARINE CONDITIONS EXPECTED TODAY...

.STRONG SURFACE HIGH PRESSURE OVER THE CENTRAL PLAINS WILL 
INTERACT WITH WEAK COASTAL LOW PRESSURE OVER THE SOUTH TEXAS GULF 
COAST. THIS WILL LED TO STRONG WINDS AND OCCASIONAL HIGHER SEAS.

GMZ150-155-170-175-151745-
/O.NEW.KBRO.SC.Y.0055.161215T1200Z-161215T2100Z/
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
333 AM CST THU DEC 15 2016

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 3 PM CST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS ISSUED A SMALL
CRAFT ADVISORY, WHICH IS IN EFFECT UNTIL 3 PM CST THIS AFTERNOON.

* WINDS...NORTHEAST 20 TO 25 KNOTS.

* WAVES/SEAS...6 TO 8 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 20 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

69
1 follow-up statement
774 
WHUS74 KBRO 151748
MWWBRO

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1148 AM CST THU DEC 15 2016

...HAZARDOUS MARINE CONDITIONS CONTINUING THIS AFTERNOON...

.STRONG SURFACE HIGH PRESSURE OVER THE CENTRAL PLAINS WILL
INTERACT WITH WEAK COASTAL LOW PRESSURE OVER THE SOUTH TEXAS GULF
COAST. THIS WILL LEAD TO STRONG WINDS AND OCCASIONAL HIGHER SEAS.

GMZ150-155-170-175-152100-
/O.CON.KBRO.SC.Y.0055.000000T0000Z-161215T2100Z/
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
1148 AM CST THU DEC 15 2016

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 PM CST THIS
AFTERNOON...

* WINDS...NORTHEAST 20 TO 25 KNOTS.

* WAVES/SEAS...5 TO 7 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 20 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this small craft advisory went out at Dec 15, 12:07 AM CST, 3 hours 26 minutes earlier.

Area forecast discussion, Dec 15, 12:07 AM CST, 3 hours 26 minutes before
Area Forecast Discussion...UPDATED
National Weather Service BROWNSVILLE TX
1207 AM CST Thu Dec 15 2016

.DISCUSSION...Updated for latest aviation discussion below.

&&

.AVIATION...Lowering cigs are expected through the overnight
hours as conditions deteriorate with increasing low level
moisture. Visbys will slowly drop through the night as well. By
Thursday afternoon...850 to 700 mb winds will become more
southerly and lower level moisture will increase bringing thick
cloud cover and light rain or drizzle. Add a gust at Brownsville
with the anticipated surge of north/northeast flow after mid
morning, then dropped back a few knots after sunset.

&&

.PREV DISCUSSION... /issued 555 PM CST Wed Dec 14 2016/

DISCUSSION...Updated for latest /00Z/ aviation discussion below.

AVIATION...The big picture forecast is straightforward but the
devil is in the details. Glancing blow from the polar-based
airmass headed through the midwest and toward the U.S. east coast
overnight and Thursday will bring a surge of somewhat gusty north
wind and cooler temperatures at the surface, while easterly, then
southerly flow just off the surface provides an overrunning
surface on which moisture will pool and allow IFR to low MVFR
ceilings to dominate. As is typical in these types of air masses,
a hint of very low level vertical motion supports drizzle and
perhaps some light rain, each which would nudge visibility down to
MVFR and perhaps a period of IFR mainly Thursday afternoon.

For this evening, the trick is timing when the low MVFR ceilings
take hold everywhere, and when/if IFR ceilings "sag" in. A hole in
the clouds briefly over McAllen, but has since filled in with
medium level (2300 feet) MVFR ceilings. Meanwhile, Harlingen held
at 1200 feet and Brownsville was at 2000 feet but flirting with
low MVFR/high IFR as I wrote this. Based on evening climatology
and a slow oozing of the cooler air on northerly flow, sagged
ceilings everywhere to IFR by midnight and held through the night,
with some fuzzy MVFR mist as well.

For Thursday, GFS model soundings were pretty solid on a 1200 foot
deck just about everywhere, but with any drizzle combined with the
better overrunning pattern even afternoon ceilings could dip back
to IFR. As for wind? Would not surprise to see a few 20+ knot
gusts especially from Harlingen to Brownsville. Harlingen
traditionally hits this first so added to the daytime TAF periods
on Thursday, and may have to add Brownsville with later forecast
data.
52/BSG

PREV DISCUSSION... /issued 305 PM CST Wed Dec 14 2016/

SHORT TERM (Tonight through Thursday Night):
A weak and shallow cold front moved southward through Deep South
Texas this morning and shifted light winds to the north/northeast
early this afternoon. Skies across the area have been mostly
overcast with a stratus deck from 1000 to 1500 feet, however,
visible satellite imagery shows some gradual clearing along and
east of Highway 69C. Temperatures will likely only rise a couple
more degrees with the lower sun angle and lack of sunlight left in
the day.

Tonight, forecast soundings show continued low clouds with moisture
trapped from the surface to around 850mb and a very dry layer on
top. Some lowered visibilities are possible early morning, but cloud
cover will make it difficult for any widespread fog to develop.
Tomorrow, haven't made many changes to PoPs as guidance still shows
a chance of light rain all day tomorrow with a bit of an overrunning
pattern. In the afternoon, high pressure will move southeastward
into the Central US and tighten the pressure gradient along the
Texas coast. Winds may be gusty along the coast, but most of the
impacts will be over the marine areas where winds may reach 20 to 25
knots.

LONG TERM (Friday through Wednesday): Large roller-coaster ride
coming for the weather as records highs and lows are threatened.
Friday and Saturday drier air moves in from the west. Morning
cloud cover will erode quicker than previous days from east to
west, allowing highs to jump into the upper 70s and lower 80s. H8
temperatures will also rise, reaching an almost unheard of lower
20c range on saturday. Combine that with more dry air, and highs
will jump into the upper 80s and lower 90s. MFE will threaten a
daily record at 92, which will put it into the top 10 warmest
December days all-time.

And then the bottom falls out. The next arctic front is poised to
barrel through the region Saturday night. Models are bringing the
front through a bit quicker, so most overnight lows will fall
ingot he 40s by sunrise. Actual high temperatures will occur
around midnight, with daytime temperatures hovering or slowly
falling through the 40s. Lows Saturday night will fall further
into the 30s, with possible freezing temperatures for the northern
ranchlands. Records lower for the 19th were set with a massive
arctic outbreak in 1996, while this year's outbreak will remain a
good 10 degrees above those record lows. Breezy conditions will
still be ongoing Monday morning, with forecast wind chill values
in the low to mid 20s around dawn. Models show the main core of
the surface high deflecting into the Ohio Valley, with a weak
coastal trough wrapping up just offshore. skies will remain mostly
cloudy through midweek, with light rain and drizzle continuing
for the coastal counties.

MARINE:
Tonight through Thursday Night: Light to moderate winds and low
seas can be expected tonight across the marine areas. With the
pressure gradient tightening overnight and into Thursday morning,
winds will increase to 15 to 20 knots across the Gulf Waters
through the afternoon. Small Craft Advisories may be needed.

Friday through Sunday: Conditions will become more agitated this
weekend. By Saturday, pressure gradient ahead of the approaching
front will ramp southerly flow up to around 20 knots for the Gulf
Waters. Small Craft advisories may be needed during the afternoon
hours for all zones. Conditions briefly relax before the main
blast from the arctic from arrives around dawn Sunday. Models
still noting strong north winds around 25 knots with significantly
higher gusts in its wake for all of Sunday. Advisories are a
given, but also right on the edge of Gale conditions for strongest
gusts Sunday afternoon.

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.
&&

This product is also available on the web at:
HTTP://WEATHER.GOV/RGV

69/60
Hazardous weather outlook, Dec 14, 4:14 PM CST, 11 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
414 PM CST WED DEC 14 2016

TXZ251-254>257-152215-
KENEDY-INLAND WILLACY-INLAND CAMERON-COASTAL WILLACY-
COASTAL CAMERON-
414 PM CST WED DEC 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL COUNTIES OF DEEP
SOUTH TEXAS AND THE RIO GRANDE VALLEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THURSDAY AT THE BEACHES: RIP CURRENT RISK MAY INCREASE TO HIGH ON
SOUTH PADRE ISLAND WITH SURF WAVES BUILDING TO 3 TO 5
FEET...INCREASING DANGER FOR POOR TO AVERAGE SWIMMERS.

SATURDAY TO SUNDAY EVERYWHERE:
THE FEELS LIKE TEMPERATURE WILL PLUNGE FROM
THE LOW TO MID 90S SATURDAY AFTERNOON TO THE UPPER 30S TO LOWER
40S SUNDAY AFTERNOON. PERSONS OUTDOORS...PARTICULARLY THOSE
WITHOUT THE MEANS TO WEAR MULTIPLE LAYERS OF CLOTHING ON
SUNDAY...COULD BE AT SOME HEALTH RISK.

MONDAY EVERYWHERE: THE FEELS LIKE TEMPERATURE WILL FALL INTO THE
UPPER 20S TO LOWER 30S FOR THE MORNING DRIVE AND SCHOOL BUS
RIDE...AND REMAIN IN THE 30S THROUGH THE DAY AND NIGHT. PERSONS
EXPOSED TO THE COLD WITHOUT THE PROPER LAYERS OF CLOTHING COULD
BE AT SOME HEALTH RISK.

SUNDAY THROUGH MONDAY AT THE BEACHES: STRONG NORTH TO NORTHEAST
FLOW OVER THE WESTERN GULF WILL CREATE ROUGH AND CONFUSED
SURF...AND SWELLS WILL PUSH WATER UP TO THE DUNES MAINLY AT HIGH
TIDE ESPECIALLY WHERE THE BEACHES ARE THIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

TXZ248>250-252-253-152215-
ZAPATA-JIM HOGG-BROOKS-STARR-HIDALGO-
414 PM CST WED DEC 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INLAND PORTIONS OF DEEP
SOUTH TEXAS AND THE RIO GRANDE VALLEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SATURDAY TO SUNDAY: THE FEELS LIKE TEMPERATURE WILL PLUNGE FROM
THE MID 90S SATURDAY AFTERNOON TO THE UPPER 30S TO MID 40S SUNDAY
AFTERNOON. PERSONS OUTDOORS...PARTICULARLY THOSE WITHOUT THE MEANS
TO WEAR MULTIPLE LAYERS OF CLOTHING ON SUNDAY...COULD BE AT SOME
HEALTH RISK FROM THE SHARP CHANGE.

MONDAY: THE FEELS LIKE TEMPERATURE WILL FALL INTO THE UPPER 20S
TO LOWER 30S FOR THE MORNING DRIVE AND SCHOOL BUS RIDE...AND
REMAIN IN THE 30S THROUGH THE DAY AND NIGHT. PERSONS EXPOSED TO
THE COLD WITHOUT THE PROPER LAYERS OF CLOTHING COULD BE AT SOME
HEALTH RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ130-132-135-150-155-170-175-152215-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
414 PM CST WED DEC 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE GULF OF
MEXICO AND THE LAGUNA MADRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SMALL CRAFT MAY NEED TO EXERCISE CAUTION LATE TONIGHT FOR WINDS
INCREASING TO NEAR 20 KNOTS...POSSIBLY HIGHER IN GUSTS...AND SEAS
BUILDING ABOVE 5 FEET ACROSS THE GULF WATERS MAINLY NORTH OF PORT
MANSFIELD.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THURSDAY: SMALL CRAFT SHOULD EXERCISE CAUTION ACROSS THE GULF
WATERS FOR WINDS NEAR 20 KNOTS AND SEAS UP TO 6 FEET.

SATURDAY AND SATURDAY EVENING: SMALL CRAFT ADVISORIES ARE
POSSIBLE FOR WINDS 20 KNOTS AND GUSTY AND SEAS BUILDING TO NEAR 7
FEET IN THE GULF BEYOND 20 NAUTICAL MILES OUT...AND FOR SIMILAR
WINDS ACROSS THE LAGUNA MADRE.

SUNDAY THROUGH TUESDAY...GALE FORCE WIND GUSTS AND ROUGH AND
DANGEROUS SEAS ABOVE 12 FEET ARE LIKELY THROUGH SUNDAY NIGHT.
SMALL CRAFT ADVISORIES FOR 20 TO 25 KNOT WINDS AND HAZARDOUS SEAS
ABOVE 7 FEET ARE LIKELY MONDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

52/BSG

Nearby

Small Craft Advisories in Texas, 2016Every small craft advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.